Illinois, 2021Damaging Wind in Illinois, August 23, 2021
August 23, 2021 · NWS LOT · 1 event in 1 county or zone
Scattered thunderstorms moved across portions of northwest Illinois during the afternoon of August 23rd producing localized wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms moved across portions of northwest Illinois during the afternoon of August 23rd producing localized wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 23, 12:24 PM CST, 1 hour 35 minutes earlier.
Area forecast discussion, Aug 23, 12:24 PM CST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
124 PM CDT Mon Aug 23 2021
.SHORT TERM...
325 AM CDT
Through Tuesday...
The name of the game this week is "low predictability" as the
eastern fringes of the EML plume advect perilously close to the
region. Subtle low-amplitude perturbations riding the seasonably
fast southwesterly upper-level flow will each have a potential to
spark convection with one or several potential MCSs resulting for
cell mergers/upscale growth, but narrowing down specific timing or
location remains challenging to say the least. A significant bust
potential on high temperatures exists on Tuesday--a totally dry
day with sunny skies would likely result in widespread Heat
Advisory conditions (Heat Indices 105+), while convective episodes
would result in significantly lower values.
In the immediate short term, light winds, clear skies, and
lingering near-surface moisture will create an environment
conducive for fog development--some of which could be dense at
least on a localized basis south and west of I-90/94. We'll keep
an eye on trends this morning for any fog headlines.
First precipitation issue to contend with this morning is what
happens with the developing/ongoing convection across northeast
Iowa. This activity seems to be developing behind an earlier
outflow boundary and within a zone of better isentropic upglide on
the 310 K theta surface (or thereabouts). This warm advection is
being modeled universally across the guidance suite, but the
magnitude of saturation is not--with varying degrees of dry air
noted in forecast soundings near 700 mb. The NAM/NAMNest duo seem
to be matching reality in this regards better than anything else
given surface observations of cloud ceilings now down to around
5 kft across NE Iowa. We'll usher in some chance PoPs after 7 AM
into our western locales to account for this elevated convection.
With an increasingly dry airmass in place with eastward extent,
and with diurnally-waning WAA, do think precip chances will remain
pretty minimal into the Chicago area later this morning.
Forecast soundings look generally capped this afternoon to
surface-based convection. High temperatures today should rise into
the upper 80s/low 90s area-wide.
Tonight's forecast gets pretty muddled given the overall subtle
nature to the forcing. However, concerned a bit given the progged
eastward advance of the EML plume, with 800-550 mb lapse rates
forecast to steepen towards 7.5-8 C/km, in time to be intercepted
by another diurnally-intensifying low-level jet. Recent guidance
has shifted perhaps a bit north with the northern terminus of the
attendant warm advection, meaning incipient convection could
develop pretty far removed from our forecast area across southern
Minnesota. The thickness and instability gradient though portend a
southeast motion to any upscale-growing MCS, and so we'll continue
to advertise a pretty broad region of chance PoPs very late
tonight and into Tuesday with confidence on these mesoscale
details just way too low to get more specific than this at this
time. Deep shear should remain generally modest, but instability
would be sufficient to foster at least a gusty wind threat with a
(decaying) MCS.
The potential for additional rounds of convection exist through
the day on Tuesday--pending how things evolve during the morning.
Bigger issue for Tuesday is that if we remain clear through peak
heating, the combination of mid 70s dewpoints and temperatures
climbing possibly into the mid-upper 90s would easily result in
Heat Advisory conditions across a broad swath of the forecast
area. For now, there's too much uncertainty here for any headlines
with the current thinking that we'll have to contend with at least
some convection during the day on Tuesday.
Carlaw
&&
.LONG TERM...
325 AM CDT
Tuesday night through Sunday...
The upper ridge remains locked in place over the central CONUS
this week. Wednesday still looks the warmest of the extended
period where the axis of warmest 850 temps (just above 20C) will
be overhead. Guidance has this axis of warmer 850 temps shift
slightly to the west for the latter half of the week which should
help temps ease a few degrees along with whether any organized
convection can help shift the front south of the area providing
some northerly flow off of Lake Michigan. Dewpoints will generally
remain elevated in the 70s, however, so it will likely still feel
muggy. Those spending prolonged periods of time outdoors this
week should take frequent breaks and drink plenty of water.
This may sound like a broken record... but given the generally
weaker flow south of the upper ridge and subtle disturbances
moving through it, pinpointing specific timing and placement of
various convective complexes that develop and move through the
region remains rather fruitless. So have maintained precip chances
nearly every period.
There are signs the ridge tries to break down sometime next week
with the flow turning more meridional which could help us get out
of this warmer pattern.
Petr
&&
.AVIATION...
For the 18Z TAFs...
Aviation Weather Concerns: Primary concern will be possible early
morning showers and thunderstorms Tuesday morning, with a second
round possible late Tuesday afternoon.
An area of thunderstorms west of I-39 this morning kicked off a line
of showers that is now dying out south and east of I-80, but a few
showers may linger into the late afternoon, especially in my
southern counties. IFR to LIFR CIGs/VIS from this morning have
lifted or dissipated to VFR conditions, which will remain VFR
throughout the rest of Monday into Monday evening. Overall wind flow
is from the south to southwest, with a few locations gusting to
around 16 kt. Overall flow will remain from the south through
Tuesday afternoon.
A short-wave and associated convection is expected Tuesday morning,
bringing showers and thunderstorms, and some MVFR visibilities and
ceilings. Model guidance is a bit scattered in location and timing,
but enough of a hint exists, and has existed for the past couple of
days that we believe convection will occur, most likely between 10
and 15Z on Tuesday. Presently conditions do not appear to be severe,
but some gusty winds and heavy rainfall is possible with these
storms. After this area of convection moves out late morning
Tuesday, there is a possibility for a second wave of convection
occurring around 00Z Tuesday evening, but only a few models have
indicated this possibility, so did not reflect this second wave of
convection in my TAFs. If it occurs it could be as early as 23Z, and
last into Tuesday evening.
BKL
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Aug 23, 10:53 AM CST, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1153 AM CDT Mon Aug 23 2021
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-241700-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1153 AM CDT Mon Aug 23 2021 /1253 PM EDT Mon Aug 23 2021/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Limited Thunderstorm Risk.
Limited Flooding Risk.
Limited Excessive Heat Risk.
DISCUSSION...
A few isolated thunderstorms are possible this afternoon near and
west of I-39. Additional thunderstorms may develop over the area
overnight, posing a threat for gusty winds. Heavy downpours may
cause ponding on some roads.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday and Wednesday...
Limited Thunderstorm Risk.
Limited to Excessive Heat Risk.
Thursday through Sunday...
Limited Thunderstorm Risk.
Limited Excessive Heat Risk.
DISCUSSION:
Hot and humid conditions are expected through at least Wednesday
with heat indices over 100 possible Tuesday and Wednesday.
Periodic thunderstorms will occur as well, though many hours will
stay dry.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be necessary through tonight.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east and southeast at 10 to 20 mph.
LMZ740>745-241700-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1153 AM CDT Mon Aug 23 2021
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...This Afternoon and Tonight.
Weather hazards expected...
Limited Thunderstorm Risk.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday through Sunday...
Limited Thunderstorm Risk.
Castro
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago
In the hours before
Special weather statement, Aug 23, 1:52 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
252 PM CDT Mon Aug 23 2021
ILZ008-010-232030-
Ogle IL-Lee IL-
252 PM CDT Mon Aug 23 2021
...A strong thunderstorm will impact portions of western Lee and
southwestern Ogle Counties through 330 PM CDT...
At 252 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dixon, moving southeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dixon, Polo, Lost Nation, Grand Detour, Nelson, Harmon, Woodland
Shores, Eldena, Woosung and Nachusa.
Including the following interstate...
I-88 between mile markers 45 and 60.
This includes... Sauk Valley College.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4200 8961 4188 8930 4165 8948 4176 8963
4193 8963 4193 8967
TIME...MOT...LOC 1952Z 305DEG 24KT 4188 8959
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
LENNINGThunderstorm Wind, Lee
- When
- August 23, 1:59 PM CST
- Where
- Lee County, 3.57 mi NW of Palmyra
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.887, -89.628
Several large trees were damaged, about 100 yards east of the intersection of Penrose and Weldon Roads.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Tennessee, August 23 to 26, 202121 events
- Hail and Damaging Winds in South Dakota, August 23 to 24, 20211.25 in hail · 20 events
- Damaging Winds in Missouri, August 23, 2021$19,000 · 65 kt wind · 5 events
- Damaging Winds in Illinois, August 23, 2021$20,000 · 56 kt wind · 2 events
- Heat in Missouri, August 23 to 28, 202111 events
- Damaging Wind in North Dakota, August 23, 2021$15,000 · 56 kt wind · 1 event
- Flash Flood in Arizona, August 23, 20211 injured · $7,000 · 1 event
- Heat in Texas, August 23 to 26, 20218 events
- Heavy Rain in Hawaii, August 23, 20214 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 23, 20214 events
- Excessive Heat in Louisiana, August 23 to 24, 20213 events
- Flash Flooding and Flood in New York, August 23, 20213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979472.